Texas, 2008

Flash Flooding and Damaging Winds in Texas, June 26, 2008

June 26, 2008 · NWS MAF · 4 events in 2 counties and zones

As an upper level ridge began to slowly weaken over portions of northern Mexico, the combination of daytime heating and abundant mid and upper level moisture, resulted in the development of strong to severe thunderstorms across the area. Weaker wind flow resulted in slower moving storms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As an upper level ridge began to slowly weaken over portions of northern Mexico, the combination of daytime heating and abundant mid and upper level moisture, resulted in the development of strong to severe thunderstorms across the area. Weaker wind flow resulted in slower moving storms and flash flooding. In addition, severe winds were reported in some locations across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 1:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 1:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUN 26 2008

.DISCUSSION...
MODELS CONTINUE TO HOLD UPPER RIDGE OVER NORTHERN MEXICO FOR THE
NEXT COUPLE OF DAYS INDICATING IT TO ALTERNATELY WEAKEN THEN
STRENGTHEN AS DISTURBANCES CONTINUE TO ROTATE THROUGH THE
PERIPHERY. THIS WILL CONTINUE TO GIVE US CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. AGAIN...FOR
SOME LOCATIONS /MOUNTAINS AND SE NEW MEXICO/...PERSISTENCE IS THE WORD
FOR ANOTHER DAY. THEN...AN UPPER LEVEL TROUGH WILL SWING THROUGH
THE NORTHERN TIER OF STATES...FORCING A SURFACE FRONT OUR
DIRECTION. THIS WILL ALSO INCREASE THE RAIN CHANCES ACROSS AN EVEN
LARGER AREA THEN JUST THE HIGHER MOUNTAIN TERRAIN...AND SE NM
WHERE MOST OF THE CONVECTION HAS BEEN INITIATING IN PREVIOUS DAYS.

THIS FRONT WILL BEGIN TO MAKE ITS WAY SOUTH ON SATURDAY...AND
LIKELY GENERATE ENOUGH CONVECTION TO THROW OUT SOME DECENT
OUTFLOWS. THIS WILL INITIALLY TURN THE WINDS FROM THE NORTH ON
SATURDAY...BUT THEY WILL LIKELY VEER BACK AROUND TO THE SOUTHEAST
THROUGHOUT THE DAY BEFORE THE MAIN FRONT/REINFORCING SHOT DROPS
DOWN ON SUNDAY. GIVEN THE RAIN CHANCES...CLOUD COVER...AND COOLER
AIRMASS BEHIND THE FRONT...WE SHOULD SEE AN APPRECIABLE CHANGE IN
AFTERNOON TEMPS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. RIGHT
NOW...MONDAY LOOKS TO BE THE COOL DAY WITH HIGHS IN THE UPPER 80S
FOR MOST LOCATIONS. WILL CONTINUE TO SEE THE PRECIP CHANCES AS THE
SHEAR AXIS LINGERS ABOUT THE FORECAST AREA THROUGH POSSIBLY MID
WEEK. RIGHT NOW...ONLY WENT WITH POPS IN THE 20S DUE TO TIMING
UNCERTAINTIES...HOWEVER FULLY EXPECT TO SEE SOME BETTER CHANCES IN
COVERAGE WITH THIS ANTICIPATED PATTERN.

THE PESKY UPPER LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WILL
CONTINUE TO HANG AROUND THOUGH THROUGH MUCH OF THE EXTENDED.
NOTE OF INTEREST THOUGH...THE EURO...GFS...AND ETA/WRF ALL
INDICATE THE HIGH WILL BEGIN TO MIGRATE NORTH TOWARDS THE FOUR
CORNERS REGION TOWARDS THE END OF THE MODEL RUNS. THIS COULD
INDICATE A MAJOR CHANGE IN OUR SENSIBLE WEATHER PATTERN. STAY
TUNED...

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74 100  75  96  /  30  20  20  20
CARLSBAD NM                73 101  75 100  /  30  20  20  20
DRYDEN TX                  73  99  74  99  /  20  20  20  20
FORT STOCKTON TX           72  99  74 100  /  30  20  20  20
GUADALUPE PASS TX          69  96  73 100  /  30  20  20  20
HOBBS NM                   69  99  72  96  /  30  20  20  20
MARFA TX                   66  93  69  92  /  30  20  20  20
MIDLAND INTL AIRPORT TX    73  99  74  96  /  30  20  20  20
ODESSA TX                  72  99  74  97  /  30  20  20  20
WINK TX                    74 101  76 104  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Jun 26, 12:14 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT THU JUN 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT THU JUN 26 2008 /1214 PM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN TODAY AND
TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ACROSS
SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE DAVIS
MOUNTAINS AND STOCKTON PLATEAU. A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS TO NEAR 60 MPH...HAIL...FREQUENT LIGHTNING
AND HEAVY RAIN. LIGHTNING STRIKES WILL ALSO HAVE THE POTENTIAL TO
START WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT
WEEK. A FEW STORMS COULD BECOME SEVERE WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 2:14 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU JUN 26 2008

TXZ075-262100-
PECOS-
314 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF COYANOSA AT
314 PM CDT...MOVING EAST AT 10 MPH.

WIND GUSTS NEAR 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES
CAN BE EXPECTED. AREAS AFFECTED INCLUDE FARM TO MARKET ROADS 1776
AND 1450 AS WELL AS STATE HIGHWAY 18.

SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 164 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pecos

When
June 26, 4:30 PM CST to 6:30 PM CST
Where
Pecos County, 18 mi SSW of Ft Stockton to 17 mi SSW of Ft Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.639, -102.986

Local law enforcement reported one foot of water flowing across U.S. Highway 385 south of Fort Stockton.

Thunderstorm Wind, Gaines

When
June 26, 7:30 PM CST to 7:35 PM CST
Where
Gaines County, 6 mi NW of Seminole Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.781, -102.803

Strong thunderstorm winds downed powerlines along County Road 219 northwest of Seminole.

Thunderstorm Wind, Gaines

When
June 26, 7:41 PM CST to 7:45 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.940, -102.570

Telephone poles were downed by severe thunderstorm winds at the intersection of U.S. Highway 385 and Texas State Highway 83 in Seagraves.

Flash Flood, Gaines

When
June 26, 8:10 PM CST to 10:10 PM CST
Where
Gaines County, 3 mi W of Seagraves to 4 mi W of Seagraves
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.930, -102.602

Texas State Highway 83 just west of Seagraves was blocked off due to high water covering the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119243, 119235, 119237, 119241.